Missouri, 2012Damaging Wind in Missouri, January 17, 2012
January 17, 2012 · NWS MEG · 1 event in 1 county or zone
Severe thunderstorms moved across the Missouri Bootheel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the Missouri Bootheel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 17, 5:31 AM CST, 5 hours 4 minutes earlier.
Area forecast discussion, Jan 17, 5:31 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CST TUE JAN 17 2012
.UPDATE...AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 516 AM CST TUE JAN 17 2012/
DISCUSSION...10Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
CHICAGO BACK THROUGH SOUTHWEST MISSOURI...EAST OKLAHOMA...AND
EXTREME NORTHWEST ARKANSAS. AHEAD OF THIS COLD FRONT TEMPERATURES
ARE VERY MILD ACROSS THE MID SOUTH THIS MORNING WITH TEMPERATURES
IN THE UPPER 50S TO MIDDLE 60S...WITH THE WARMEST READINGS ALONG
THE MISSISSIPPI RIVER. WIND CONCERNS THIS MORNING ALONG WITH
STRONG TO PERHAPS SEVERE THUNDERSTORMS TODAY...AND PRECIPITATION
CHANCES IN THE LONG TERM FORECAST ARE THE PREDOMINANT CHALLENGES
IN THIS MORNING/S FORECAST PACKAGE.
SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...KNQA/KGWX WSR-88D
RADARS THIS MORNING SHOW SCATTERED SHOWERS ACROSS NORTH
MISSISSIPPI AS OF 4 AM CST FORECAST ISSUANCE. OTHERWISE...BEST
COVERAGE OF SHOWERS AND THUNDERSTORMS ARE ALIGNED ALONG THE COLD
FRONT ACROSS MISSOURI AND ILLINOIS. AS THIS FRONT APPROACHES THE
MID SOUTH...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE
FORECAST AREA...ESPECIALLY ACROSS AREAS ALONG AND SOUTH OF I-40 BY
THIS AFTERNOON. MODERATELY STEEP TO STEEP 700-500 MB LAYER MID
LEVEL LAPSE RATES BETWEEN 6.5-7 C/KM...MOST UNSTABLE CAPE VALUES
BETWEEN 500-1500 J/KG...LI/S BETWEEN -2 TO -4...0-6 KM BULK SHEAR
VALUES AROUND 60 KTS...0-1 KM STORM RELATIVE HELICITY VALUES
AROUND 250 M2/S2...AND SOMEWHAT FAVORABLE UPPER LEVEL DIVERGENCE
SUGGEST THE POTENTIAL FOR A FEW STRONG TO PERHAPS SEVERE
THUNDERSTORMS WILL BE LOCATED MOSTLY ACROSS NORTHEAST MISSISSIPPI
THIS AFTERNOON IN THE FORM OF A MULTI-CELLULAR LINE. THE
PREDOMINANT THREAT WILL BE DAMAGING WINDS WITH ANY THUNDERSTORMS
THAT BECOME SEVERE. IN ADDITION TO THE DAMAGING WIND
THREAT...SUFFICIENT DIRECTIONAL/SPEED SHEAR ACROSS NORTHEAST
MISSISSIPPI ALONG WITH FAVORABLE LCL/S MAY RESULT IN THE
DEVELOPMENT OF SEMI-DISCRETE MINI-SUPERCELLS AHEAD OF THE LINEAR
LINE OF CONVECTION IF SUFFICIENT DAYTIME HEATING CAN INCREASE
SURFACE BASED INSTABILITY.
IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...SOUTH TO SOUTHWEST
WINDS HAVE REMAINED QUITE GUSTY ACROSS THE MISSISSIPPI RIVER
DELTA THIS MORNING. WINDS HAVE WEAKENED SLIGHTLY IN THE PAST HOUR
BUT STILL HAVE THE POTENTIAL TO REACH ADVISORY CRITERIA ACROSS THE
MISSISSIPPI RIVER DELTA THROUGH MID MORNING. AFTER 15Z...CONFIDENCE
IS LOWER AT THIS TIME WINDS WILL REMAIN AT OR ABOVE ADVISORY
CRITERIA. THUS...DECIDED TO KEEP THE WIND ADVISORY IN PLACE
THROUGH 15Z /9 AM CST/ AND NOT EXTEND/EXPAND THE DURATION/COVERAGE
AT THIS TIME. NONETHELESS...DAY SHIFT WILL MONITOR SHORT TERM
TRENDS AND EXPAND IN DURATION AND COVERAGE IF IT BECOMES
NECESSARY.
AFTER THE COLD FRONT PASSES THROUGH THE MID SOUTH...TEMPERATURES
WILL FALL THROUGHOUT THE REMAINDER OF THE DAY...WITH LOWS TONIGHT
EXPECTED TO DROP INTO THE 20S AT MOST LOCATIONS. A RIDGE OF HIGH
PRESSURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH THURSDAY
NIGHT...WITH A GRADUAL MODERATION OF TEMPERATURES EXPECTED.
LONG TERM...(FRIDAY THROUGH MONDAY)...LATEST 00Z LONG TERM MODELS
INDICATE ANOTHER COLD FRONT WILL PASS THROUGH THE MID SOUTH FRIDAY
INTO SATURDAY...AND AGAIN EARLY NEXT WEEK. UNFORTUNATELY...MODEL RUN
TO RUN CONTINUITY IS STILL LESS THAN DESIRABLE WITH
TIMING/LOCATION OF SYNOPTIC FEATURES. THUS...LEANED FORECAST
TOWARDS AN ENSEMBLE BLEND OF THE YESTERDAY/S 12Z AND LAST NIGHT/S
00Z ECMWF/GFS.
CJC
.AVIATION...
12Z TAF CYCLE
MVFR CEILINGS ARE EXPECTED AT ALL TAF SITES THROUGH THE AFTERNOON.
THERE MAY BE SOME BRIEF INSTANCES OF IFR CIGS TUESDAY
MORNING...PARTICULARLY AT KTUP. S-SW WINDS WILL BE STRONG AND
GUSTY THROUGH THE NEXT 12 HOURS...ESPECIALLY AT MEM/MKL/JBR. WINDS
WILL BE AROUND 55 KTS AT 2 KFT THIS MORNING SO CONTINUED WIND
SHEAR MENTION. SHOWERS AND THUNDERSTORMS SHOULD RE-DEVELOP DURING
THE MID MORNING HOURS ALONG AND AHEAD OF A STRONG COLD FRONT. DO
NOT FEEL THUNDERSTORMS WILL BE THE PREVAILING CONDITION AT ANY
SITE SO JUST INCLUDED CB GROUPS. HOWEVER...TUP HAS THE GREATEST
CHANCE OF SEEING PREVAILING THUNDER DURING THE LATE AFTERNOON
HOURS.
DELAYED THE WIND SHIFT WITH THE FRONTAL PASSAGE A BIT AT ALL
SITES. EXPECT A WIND SHIFT AT KJBR AROUND 18Z...KMEM AND KMKL
19/20Z...AND KTUP 18/00Z. AFTER THE FRONT...NW-N WINDS WILL BE GUSTY
FOR ABOUT 3-6 HOURS THEN DIMINISH. MVFR CONDITIONS WILL GIVE WAY
TO VFR CONDITIONS OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 65 28 43 31 / 60 10 0 0
MKL 63 25 38 27 / 60 10 0 0
JBR 61 25 41 27 / 50 0 0 0
TUP 67 28 45 27 / 80 20 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
TN...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR LAUDERDALE-SHELBY-
TIPTON.
&&Hazardous weather outlook, Jan 17, 10:06 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CST TUE JAN 17 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1006 AM CST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF
NORTHEAST MISSISSIPPI TODAY...MAINLY ALONG AND EAST OF A LINE FROM
FULTON TO CHARLESTON MISSISSIPPI. THE TIME OF GREATEST THREAT IS
THIS AFTERNOON INTO EARLY THIS EVENING. THE PRIMARY THREAT WILL BE
DAMAGING WINDS WITH ANY THUNDERSTORMS THAT BECOME SEVERE. A SECOND
THREAT FOR LARGE HAIL AND BRIEF HEAVY RAIN IS ALSO PRESENT.
A FEW STRONG STORMS WILL BE POSSIBLE EAST OF A HAYTI MISSOURI TO
MARIANNA ARKANSAS LINE LATE THIS MORNING AND IN THE AFTERNOON. THE
PRIMARY THREATS WILL BE GUSTY WINDS AND SMALL HAIL.
A WIND ADVISORY ALSO REMAINS IN EFFECT FOR PORTIONS OF THE
MISSISSIPPI RIVER DELTA THROUGH 12 PM CST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.SPOTTER INFORMATION STATEMENT...
JAB
In the hours before
Local storm report, Jan 17, 9:52 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
952 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG TRUMANN 35.67N 90.52W
01/17/2012 POINSETT AR PUBLIC
SOME TREES DOWN AND ROOF DAMAGE TO SOME HOUSES AND POWER
IS OUT
&&
MRMLocal storm report, Jan 17, 10:13 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1013 AM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG TRUMANN 35.67N 90.52W
01/17/2012 POINSETT AR PUBLIC
SOME TREES DOWN AND ROOF DAMAGE TO SOME HOUSES AND POWER
IS OUT
0940 AM TSTM WND GST CLAYTON 36.47N 89.25W
01/17/2012 E60.00 MPH OBION TN TRAINED SPOTTER
SHAWTOWN AREA REPORTED LEADING EDGE OF THUNDERSTORMS
PRODUCED WIND GUST AROUND 60 MPH.
&&
MRMThunderstorm Wind, Pemiscot
- When
- January 17, 10:35 AM CST to 10:40 AM CST
- Where
- Pemiscot County, 3 mi NNE of Hayti to 7 mi NNE of Hayti
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.270, -89.729
Two semi trucks were blown down on Interstate 55. One truck was traveling southbound when it was blown down near mile marker 22.2. The other truck was traveling northbound when it was blown down near mile marker 25.4.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358994.